Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 126, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 26, 2004, 10:08 PM CDT for 4 counties in Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2004, 10:08 PM CDT (03:08 UTC)
- Expired
- Aug 26, 2004, 11:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 110 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3587 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 18.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 270308
SVRDVN
IAC011-019-055-113-270400-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1006 PM CDT THU AUG 26 2004
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BENTON COUNTY IN EAST CENTRAL IOWA
LINN COUNTY IN EAST CENTRAL IOWA
EASTERN BUCHANAN COUNTY IN NORTHEAST IOWA
DELAWARE COUNTY IN NORTHEAST IOWA
* UNTIL 1100 PM CDT
* AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM LAMONT TO 9 MILES SOUTHWEST OF NORWAY...OR ALONG A LINE
EXTENDING FROM 10 MILES SOUTHWEST OF STRAWBERRY POINT TO NORTH OF
MARENGO...AND MOVING EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
DUNDEE...NORWAY...CENTER POINT AND ATKINS BY 1015 PM CDT
TROY MILLS...PALO AND MASONVILLE BY 1020 PM CDT
WALFORD AND TODDVILLE BY 1025 PM CDT
FAIRFAX BY 1030 PM CDT
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.
LAT...LON 4263 9169 4264 9118 4232 9126 4229 9137
4186 9138 4187 9205
$$
DLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:55 PM CDT, 6 hours 13 minutes earlier.
Area forecast discussion, Aug 26, 3:55 PM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION... NATIONAL WEATHER SERVICE QUAD CITIES IA IL 355 PM CDT THU AUG 26 2004 .SYNOPSIS... SUBSIDENCE AND STRONG THERMAL INVERSION ALLOWED STRATUS FIELD TO LINGER WELL INTO THE AFTERNOON...WITH REMAINING CU LINING UP IN ROWS PARALLEL TO LLVL AMBIENT FLOW ACRS MUCH OF THE CWA THIS AFTERNOON. THIS AND HIGH SFC DPTS HAVE KEPT SFC TEMPS GENERALLY IN THE MID TO UPPER 80S ACRS THE CWA. MSAS AND SFC ANALYSIS INDICATING SFC BOUNDARY AND ENHANCED LLVL CONVERGENCE DRAPED FROM FAR SOUTHEAST MN...SOUTHWESTWARD ACRS NORTHERN IA AND INTO SOUTHEAST NEB. 18Z SOUNDING INDICATING H7 MB CAP AT AROUND 11 C...GETTING ENHANCED ACRS THE CWA AS THE DAY PROGRESSES IN MID LEVEL SOUTHWEST FLOW. && .SHORT TERM...(TONIGHT AND FRIDAY) PRESSURE FALLS...EDGE OF CAP AND VCNTY OF FRONT/LLVL FORCING AND CONVERGENCE ALL COMING TOGETHER FROM SOUTHEAST NE...ACRS NORTHWEST AND NORTH CENTRAL IA...INTO SOUTHEAST MN AND SHOULD BE INITIALIZATION ZONE FOR SVR EVENING CONVECTION THAT WILL FEED ON ROBUST CAPES BEING FEED INTO THIS AREA OUT OF EAST KS AND MO. THUS INITIAL TORNADIC SUPERCELLULAR THREAT TO THE NORTH AND WEST OF THE CWA...SHOULD PROPAGATE EAST OUT OF THIS ENHANCED SHEAR ZONE AND PROBABLY BECOME A LINEAR TYPE MCS WITH PRIMARY DAMAGING WIND THREAT ACRS EASTERN IOWA LATER THIS EVENING AND INTO NORTHERN IL LATE TONIGHT. WILL BE INTERESTING TO SEE HOW CONVECTION CAN MAINTAIN STRENGTH AS IT PROPAGATES INTO THE LOCAL AREA(MAINLY ALONG AND NORTH OF THE I80 CORRIDOR) WITH GOOD CAP AND LESS CAPE ACRS THE LOCAL AREA FROM INHIBITING STRATUS THEN EARLIER EXPECTED. EARLIER THOUGHTS WITH THE STRONG CAP IN MIND AND MAIN UPPER SUPPORT WELL TO THE NORTH OF THE AREA(VORT COMPLEX AND 115 KT H25 MB JET MAX)...THAT BEST THREAT WOULD BE FROM THE ACTUAL FRONTAL FORCING GETTING INTO THE CWA FROM THE NORTHWEST MAINLY FROM 05Z AND PAST MIDNIGHT FOR LIKELY POPS. AGAIN NO REAL VORT OF CONSEQUENCE PUSHING DIRECTLY OVERHEAD AND TIME OF NIGHT/INSTABILITY MAKE FOR QUESTIONABLE SVR THREAT...BUT LATEST REGIONAL RADAR/SATELLITE TRENDS SHOWING CONVECTION TAKING OFF IN ENHANCED LINEAR CU FIELD ACRS NORTH CENTRAL IA WHICH MAY IMPACT THE NORTHWEST THIRD OF THE CWA EARLIER THIS EVENING. WELL SEE IF ELEVATED WARM WEDGE WILL HAVE ITS DEFLECTIVE/ CORROSIVE EFFECT AS THESE EVENING STORMS TRY AND PROPAGATE EASTWARD. OF LOWER IMPORTANCE IN FCST REGIME ARE LOWS TONIGHT...EXTENT OF SFC DPT FIELD ACRS THE CWA WOULD KEEP LOWS UP INTO THE MID 70S TONIGHT... BUT COOLING THUNDERSTORM OUTFLOW AND POST FRONTAL EFFECTS SHOULD KNOCK THE NORTHWEST THIRD TO HALF OF THE CWA BACK INTO THE UPPER 60S BY LATE TONIGHT. MAY BE SOME LOCALIZED DENSE FOG ISSUES AS WELL IN BETWEEN CONVECTIVE EPISODES AND LIGHTER WIND REGIME IN VCNTY OF BOUNDARY LATE TONIGHT...BUT 1ST PERIOD ALREADY BUSY ENOUGH WITH MAIN EMPHASIS ON STRONG STORM THREAT AND WONT MENTION FOR NOW. BOUNDARY CONTINUES TO SAG THRU THE LOCAL AREA FOR CONTINUED SHOWER/STORM CHANCE ON FRI...ALTHOUGH NOT EXPECTING MUCH IN THE WAY OF STRONG TO SEVERE CONVECTION UNTIL POSSIBLY LATE IN THE DAY ACRS THE FAR SOUTH. TEMP GRADIENT FROM NORTHWEST TO SOUTHEAST...AND AGAIN FULL WARMING POTENTIAL PROBABLY NOT REALIZED DUE TO CONVECTIVE DEBRIS. ..12.. && .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...SYNOPTIC FRONT EXPECTED TO REACH FROM LOWER MI TO STL FRIDAY NIGHT. LIFT AHEAD OF ADVANCING WESTERN UPPER TROUGH WILL PUSH SURFACE AND H85 WAVE ALONG THIS FRONT. THIS WILL PRODUCE ANOTHER SWATH OF RAIN AND THUNDERSTORMS OVER AREA...WITH ADDITIONAL ENHANCEMENT FROM RIGHT ENTRANCE REGION OF 110KT UPPER JET CURRENTLY PUSHING INTO CENTRAL ROCKIES. WIDESPREAD HALF TO 1 INCH RAINFALL AMOUNTS POSSIBLE OVER SOUTH WITH POTENTIAL FOR GREATER AMOUNTS WITH FORECAST PRECIP H20 VALUES RUNNING OVER 2 INCHES ALONG AND NORTH OF FRONT. WILL HAVE TO MONITOR TRENDS FOR FLASH FLOOD POTENTIAL IN THE SOUTH WHERE GROUND NEARLY SATURATED FROM RECENT RAINFALL. RAISED POPS TO LIKELY OVER SE HALF FORECAST AREA WITH CHANCE POPS KEPT ACROSS NW. SAT MORNING... KEPT CHANCE POPS IN MORNING...THEN SHOULD CLEAR IN AFTERNOON AS UPPER TROUGH PUSHES THROUGH AND SURFACE RIDGE MOVES IN FROM NORTHERN PLAINS. SURFACE RIDGE AXIS SHIFTS EAST OVER FORECAST AREA BY SUNDAY MORNING WITH NW FLOW ALOFT. LINGERING CLOUDS AND N-NE FLOW TO LIMIT HIGHS TO 70S SAT. CHANGED REST OF WEEKEND TO DRY OVER MOST OF AREA. EARLY TO MIDDLE PART OF NEXT WEEK COMPARATIVELY UNEVENTFUL WITH HIGH PRESSURE OVER AREA AND WAVE TRAIN IN MID LEVEL FLOW WELL TO NORTH OF AREA. TEMPS MODERATE BACK INTO LOWER 80S AND KEPT CLOSE TO GUIDANCE. NEXT UPPER TROUGH BEGINS TO DEVELOP OUT WEST WED AND THU WITH LOW LEVEL RETURN FLOW INTO CENTRAL PLAINS... CREATING MORE FAVORABLE CONDITIONS FOR PRECIP. HOWEVER...CHANCES NOT HIGH ENOUGH TO MENTION IN FORECAST AT THIS TIME. ..SHEETS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 12/SHEETS
Hazardous weather outlook, Aug 26, 5:38 AM CDT, 16 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 538 AM CDT THU AUG 26 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-271000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 538 AM CDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS WILL BE SEEN ACROSS THE AREA TODAY. TEMPERATURES IN THE UPPER 80S TO NEAR 95 WILL RESULT IN HEAT INDICES OF 95 TO 100 ACROSS MUCH OF THE AREA...WITH 100 TO 105 SOUTH OF INTERSTATE 80. THUNDERSTORMS MAY OR MAY NOT DEVELOP THIS AFTERNOON AND EVENING DUE TO A LAYER OF WARM AIR ALOFT. IF STORMS DO DEVELOP...THEY WOULD BE ISOLATED IN NATURE BUT LIKELY SEVERE. TONIGHT...THERE IS A BETTER POTENTIAL FOR SEVERE STORMS AND HEAVY RAIN. A SQUALL LINE IS FORECAST TO DEVELOP IN WESTERN IOWA IN THE LATE AFTERNOON AND MOVE EAST....ARRIVING IN EASTERN IOWA AFTER 10 PM. THE SQUALL LINE SHOULD BE UNDER TRANSITION FROM SEVERE STORMS TO HEAVY RAIN WHEN IT REACHES EASTERN IOWA. THERE IS THE POTENTIAL FOR DAMAGING WINDS UP TO 70 MPH AND GOLFBALL HAIL...MAINLY NORTH OF INTERSTATE 80 AND WEST OF THE MISSISSIPPI THROUGH 2 AM. A BIGGER CONCERN IS THE POTENTIAL FOR HEAVY RAIN. AS THE SQUALL LINE TRANSFORMS INTO A LARGE THUNDERSTORM COMPLEX...WIDESPREAD RAINFALL OF 1 INCH IS LIKELY WITH LOCALLY HIGHER AMOUNTS OF 2 TO 3 INCHES. THE MOST LIKELY AREA FOR THIS HEAVY RAIN WILL BE ALONG AND NORTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT THURSDAY AN ACTIVE WEATHER PATTERN IS EXPECTED THROUGH MOST OF THE WEEKEND. THE THUNDERSTORM COMPLEX FROM THURSDAY NIGHT WILL CONTINUE INTO FRIDAY MORNING. WITH A COLD FRONT MOVING THROUGH THE AREA...THERE IS THE POTENTIAL FOR SEVERE STORMS TO DEVELOP IN THE AFTERNOON. THE MOST LIKELY AREA WOULD BE SOUTH OF A LINE FROM OTTUMWA IOWA TO STERLING ILLINOIS. THE SAME AREA THAT HAS A THREAT OF SEVERE STORMS ON FRIDAY WILL ALSO HAVE THE POTENTIAL FOR HEAVY RAINFALL. WIDESPREAD RAINFALL OF ONE HALF TO 1 INCH IS EXPECTED WITH LOCALLY HIGHER AMOUNTS OF 2 INCHES. FRIDAY NIGHT INTO SATURDAY NIGHT...THE COLD FRONT WILL STALL FROM CENTRAL MISSOURI INTO NORTHERN INDIANA AS LOW PRESSURE MOVES UP ALONG THE FRONT. THIS WILL BRING ANOTHER ROUND OF RAIN AND THUNDERSTORMS TO THE AREA. THE MOST LIKELY AREA FOR THUNDERSTORMS WILL BE SOUTH OF AN OTTUMWA IOWA TO PRINCETON ILLINOIS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND OVERNIGHT. SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON.
In the hours before
Local storm report, Aug 26, 9:46 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
946 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0942 PM TSTM WND GST 1 W BELLE PLAINE 41.90N 92.29W
08/26/2004 60 MPH BENTON IA EMERGENCY MNGR
EMERGENCY MANAGER REPORTS SHELF CLOUD AND 60 MPH WIND
GUST.
&&
ELLIOTTLocal storm report, Aug 26, 9:54 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
954 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0946 PM TSTM WND GST 2 W VAN HORNE 42.01N 92.13W
08/26/2004 50 MPH BENTON IA EMERGENCY MNGR
EMERGENCY MANAGER REPORTED 50 MPH WINDS.
&&
ELLIOTTLocal storm report, Aug 26, 9:55 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
955 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0949 PM TSTM WND GST GARRISON 42.14N 92.14W
08/26/2004 50 MPH BENTON IA EMERGENCY MNGR
MEASURED WINDS OF 50 MPH.
&&
ELLIOTTLocal storm report, Aug 26, 9:58 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
958 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST 2 W VINTON 42.16N 92.07W
08/26/2004 55 MPH BENTON IA EMERGENCY MNGR
EMERGENCY MANAGER REPORTED MEASURED 50 TO 55 MPH WIND
GUST.
&&
ELLIOTTLocal storm report, Aug 26, 10:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1005 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1003 PM TSTM WND GST 2 W SHELLSBURG 42.09N 91.91W
08/26/2004 50 MPH BENTON IA EMERGENCY MNGR
MEASURED 50 MPH WIND GUST.
&&
ELLIOTTLocal storm report, Aug 26, 10:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1007 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1004 PM TSTM WND GST BELLE PLAINE 41.90N 92.27W
08/26/2004 70 MPH BENTON IA EMERGENCY MNGR
EMERGENCY MANAGER REPORTS WIND GUSTS 50 TO 70 MPH POWER
OUT.
&&
ELLIOTTThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 9:31 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Iowa | 44 min |
| Aug 26, 10:14 PM CDT | Tornado Warning | DVN | Linn | 46 min |
| Aug 26, 10:41 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 64 min |
| Aug 26, 10:47 PM CDT | Tornado Warning | DVN | Jones | 43 min |
| Aug 26, 11:00 PM CDT | Tornado Warning | DVN | Delaware, Dubuque | 45 min |
| Aug 26, 11:06 PM CDT | Severe Thunderstorm Warning | DVN | Iowa | 54 min |
| Aug 26, 11:16 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 59 min |
| Aug 26, 11:22 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 53 min |
| Aug 26, 11:34 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 56 min |
| Aug 26, 11:47 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 58 min |
| Aug 27, 1:25 AM CDT | Flash Flood Warning | DVN | Lee, Van Buren | 9 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.